Minnesota, 2011

Hail in Minnesota, May 28, 2011

May 28, 2011 · NWS FGF · 2 events in 2 counties and zones

Some late morning/early afternoon thunderstorms around the Lake of the Woods region produced large hail. As low pressure tracked toward the Lake of the Woods region in the evening, another thunderstorm dropped smaller hail near Thief River Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Some late morning/early afternoon thunderstorms around the Lake of the Woods region produced large hail. As low pressure tracked toward the Lake of the Woods region in the evening, another thunderstorm dropped smaller hail near Thief River Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 9:48 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 28, 9:48 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1048 AM CDT SAT MAY 28 2011

.DISCUSSION...
PRIMARY CONCERN FOR MORNING UPDATE WILL BE CONVECTION POTENTIAL
AND TEMPERATURES. VIS IMAGERY SHOWING MAJORITY OF EASTERN NORTH
DAKOTA WITH MORE SUNSHINE THAN EXPECTED TODAY...AND TEMP CURVE IS
RUNNING A LITTLE COOL. THUS HAVE BUMPED UP TEMPS IN THE VALLEY.
LATEST RUC ALSO SHOWING SHOWALTERS IN THE NEG 1 TO NEG 2
RANGE...AND ARE STARTING TO SEE CU DEVELOPMENT IN THE VALLEY CITY
AREA. LOWEST SHOWALTERS WERE IN THE VCNTY OF ROSEAU...WHERE A BAND
OF SHOWERS IS DEPARTING THE CWA. WITH THE CYCLONIC ROTATION AND
UPPER LEVEL LOW MOVING OVERHEAD...DID ADD THUNDER TO THE MORNING
HOURS. EXPECT MAINLY SCATTERED SHOWERS AND TSTMS THIS AFTN...BUT
WILL NEED TO WATCH SEVERAL SFC BOUNDARIES ROTATING AROUND THE LOW
OVER SWRN MANITOBA. NO CHANGES TO AFTN POP/WX GRIDS NEEDED.

&&

.AVIATION...
KBJI AND KTVF HAVE GONE DOWN TO IFR AS STRATUS MOVES UP FROM THE
SOUTHEAST. THINK THAT VFR CEILINGS WILL CONTINUE OVER THE WESTERN
THREE TAF SITES THROUGH MORNING. KBJI AND KTVF SHOULD SEE CEILINGS
COME BACK UP ABOVE VFR BY MID MORNING. SCATTERED SHOWERS WILL BE
POSSIBLE BY AFTERNOON...MAINLY OVER THE NORTHERN TAF SITES.

&&

.HYDROLOGY...
FARGO REMAINS THE ONLY FORECAST POINT IN THE RED RIVER BASIN THAT IS
ABOVE FLOOD STAGE. THE SLOW RECESSION ON THE MAINSTEM RED WILL
CONTINUE DESPITE ANY RAIN THROUGH SUNDAY...WHICH WILL HAVE
NEGLIGIBLE IMPACT ON THE RIVERS AND STREAMS IN THE BASIN.

&&

.PREV DISCUSSION... /ISSUED 308 AM CDT SAT MAY 28 2011/

SHORT TERM...

PRECIP CHANCES AND IF WE GET ANY SIGNIFICANT CONVECTION WILL BE
THE PRIMARY FORECAST CONCERN FOR THE PERIOD.

UPPER LOW CONTINUES TO SLOWLY SPIN OVER ND...AND MODELS ARE IN
FAIRLY DECENT AGREEMENT WITH IT NOT MOVING VERY FAR TODAY. THE
CENTER OF THE UPPER LOW AND THE COLDEST MID LEVEL TEMPS WILL MOVE
OVER THE NORTHERN CWA DURING THE DAY TODAY. BEST CHANCES FOR
PRECIP THIS MORNING WILL BE IN THE DEVILS LAKE AREA AS THE
NAM AND GFS BOTH BRING SOME PRECIP INTO THAT AREA BEFORE 18Z. MORE
ACTIVITY OVER THE NORTHERN TIER WILL BE POSSIBLE THIS AFTERNOON AS
DAYTIME HEATING ALONG WITH THE COLD MID LEVEL TEMPS WILL PRODUCE
SOME DECENT SHOWERS. INSTABILITY IS FAIRLY MODERATE AT THIS POINT
WITH SHOWALTERS AROUND ZERO AND CAPE VALUES ONLY IN THE FEW
HUNDREDS J/KG. WILL CONTINUE TO KEEP JUST AN ISOLATED THUNDER
MENTION AT THIS POINT.

THE UPPER SYSTEM AND SFC LOW WILL MOVE EAST TONIGHT...BRINGING A
WEAK COLD FRONT THROUGH. SUNDAY SHOULD BE FAIRLY QUIET AS HIGH
PRESSURE NOSES DOWN FROM MANITOBA. CONDITIONS WILL BE DRY AND WITH
SOME SUN HIGHS SHOULD BE IN THE 60S EVEN WITH THE PRETTY COOL
850MB TEMPS.

THE NEXT UPPER LOW WILL BE IN THE CENTRAL ROCKIES BY SUNDAY
NIGHT...WITH EAST TO NORTHEASTERLY WINDS PICKING UP OVER THE CWA
AS SFC LOW PRESSURE STARTS CRANKING OVER WESTERN NEB. NAM AND GFS
BOTH HAVE GOOD ISENTROPIC LIFT STARTING TO MOVE INTO THE SOUTHERN
CWA LATE SUNDAY NIGHT...SO LIKELY POPS SEEM REASONABLE IN THAT
AREA WITH LESSER PROBABILITIES FURTHER NORTH. THE SHOWERS
ASSOCIATED WITH THE WARM AIR ADVECTION WILL CONTINUE TO LIFT NORTH
DURING THE DAY ON MONDAY AS A WARM FRONT PUSHES INTO THE CWA.

DEPENDING ON HOW MUCH CLEARING OCCURS SOUTH OF THE WARM
FRONT...THERE COULD BE SOME SIGNIFICANT DESTABILIZATION BY MONDAY
AFTERNOON. NAM HAS CAPE VALUES GETTING OVER 2000 J/KG IN THE FAR
SOUTHERN CWA...AND WITH DEWPOINTS IN THE 60S SURGING NORTH THIS
DOES NOT SEEM UNREASONABLE. CONVECTION SHOULD GET GOING ALONG A
COLD FRONT BY MONDAY AFTERNOON...AND WITH STRONG SHEAR...SEVERE IS
A POSSIBILITY. WILL INCLUDE A MENTION IN THE HWO. THE STORMS WILL
MOVE EASTWARD INTO MN MONDAY NIGHT.

LONG TERM [TUESDAY - WEDNESDAY NIGHT]...

THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM...SO LEANED ON A
BLEND. THERE COULD BE SOME LINGERING RAIN SHOWERS TUESDAY AND
TUESDAY NIGHT IN THE WAKE OF THE PASSING LOW PRESSURE SYSTEM.
INCREASED PCPN CHANCES ACROSS THE NORTHERN FA. ALSO...THERE WAS THE
NEED TO SUBSTANTIALLY INCREASE THE WINDS FOR TUESDAY. THERE ARE SOME
DIFFERENCES BETWEEN THE MODELS AS THE WINDS ALOFT. THE GFS HAS VERY
STRONG FLOW ALOFT TUESDAY...BUT THE NAM/ECMWF SEEM MORE REASONABLE.
STILL...WINDY CONDITIONS ARE LIKELY IN THE WAKE OF THE PASSING LOW
PRESSURE SYSTEM. TEMPERATURES FOR THE PERIOD WERE GENERALLY LOWERED
DUE TO THE MODELS INDICATING COOL 925 HPA TEMPERATURES OF 10 DEGREES
AND BEING WRAPPED IN THE NORTHERN HALF OF THE FA.

AVIATION...

KBJI AND KTVF HAVE GONE DOWN TO IFR AS STRATUS MOVES UP FROM THE
SOUTHEAST. THINK THAT VFR CEILINGS WILL CONTINUE OVER THE WESTERN
THREE TAF SITES THROUGH MORNING. KBJI AND KTVF SHOULD SEE CEILINGS
COME BACK UP ABOVE VFR BY MID MORNING. SCATTERED SHOWERS WILL BE
POSSIBLE BY AFTERNOON...MAINLY OVER THE NORTHERN TAF SITES.

HYDROLOGY...

DRAYTON CANCELLED THIS MORNING AND NOW ONLY FARGO REMAINS ABOVE
FLOOD STAGE. ITS SLOW RECESSION WILL CONTINUE AS RAIN THROUGH SUNDAY
WILL HAVE NEGLIGIBLE IMPACTS TO THE RIVER SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/LUKES
Hazardous weather outlook, May 28, 4:51 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 AM CDT SAT MAY 28 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
551 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TODAY...WITH THE MOST WIDESPREAD ACTIVITY NORTH OF THE HIGHWAY 2
CORRIDOR. LIGHTNING AND LOCALIZED DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE REGION ON MONDAY.
RAIN SHOWERS WILL MOVE NORTH ALONG A WARM FRONT DURING THE
MORNING HOURS...WITH MOST OF THE RAIN NEAR THE INTERNATIONAL
BORDER BY AFTERNOON. SOUTH OF THE WARM FRONT...CLEARING SKIES WILL
ALLOW THE ATMOSPHERE TO BECOME UNSTABLE BY AFTERNOON. THIS...ALONG
WITH STRONG WINDS ALOFT...COULD BRING SEVERE THUNDERSTORMS TO THE
SOUTHERN RED RIVER VALLEY MONDAY AFTERNOON AND EVENING.
HAIL AND DAMAGING WINDS WILL BE POSSIBLE...AND AN ISOLATED TORNADO
IS NOT OUT OF THE QUESTION. THERE IS STILL SOME UNCERTAINTY...BUT
AT THIS TIME IT APPEARS THE BEST CHANCES FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND SOUTH OF THE I-94 AND HIGHWAY 10 CORRIDORS. STAY
TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JR

In the hours before

Special weather statement, May 28, 10:48 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1148 AM CDT SAT MAY 28 2011

MNZ005-006-008-009-281745-
EAST MARSHALL MN-LAKE OF THE WOODS MN-NORTH BELTRAMI MN-ROSEAU MN-
1148 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI...SOUTHEASTERN ROSEAU AND SOUTHWESTERN LAKE OF
THE WOODS COUNTIES UNTIL 1245 PM CDT...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 32 MILES SOUTH OF ROSEAU...MOVING TO THE NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THE STORM.

THE STORM WILL BE NEAR...
GATES CORNER AROUND 1210 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

WJB
Special weather statement, May 28, 11:01 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 PM CDT SAT MAY 28 2011

MNZ004-NDZ008-016-281800-
EASTERN WALSH COUNTY ND-KITTSON MN-PEMBINA ND-
1201 PM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALSH...SOUTHEASTERN
PEMBINA AND WESTERN KITTSON COUNTIES UNTIL 100 PM CDT...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES NORTH OF DRAYTON...OR 19 MILES NORTHEAST OF
GRAFTON...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BOWESMONT AROUND 1210 PM CDT.
MATTSON AROUND 1225 PM CDT.
HALLOCK AROUND 1250 PM CDT.
NORTHCOTE AROUND 1255 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 191 AROUND NOON CDT...AND MILE MARKER 198 AROUND 1220 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

WJB

The radar

The Fargo/Grand Forks radar (KMVX), 218 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
May 28, 11:55 AM CST
Where
Lake of the Woods County, 6.08 mi WNW of Williams
Measured
1 in hail
Reported by
Public
Coordinates
48.790, -95.080

Hail, Pennington

When
May 28, 7:00 PM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
48.110, -96.180

The time was approximated from a facebook report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298827, 298829.